My 3yo son has multiple compression fractures in his spine and after all kinds of testing, we've figured out he has osteopenia but no doctors can figure out why. We have seen an oncologist, a rheumatologist, an endocronologist and an orthopedic at Duke and they are all stumped. He has all the appropriate levels of calcium, vitamin D, hormones, etc. He has tested negative for leukemia and osteogenesis imperfecta. We just can't figure out what is causing his osteopenia and it is so frustrating! Anyone have any other ideas? I saw online that kids with celiac disease often are osteopenic...but I don't think he has any other symptoms for that. Help!
To add to the mystery...when he was 7mo he had a ton of pain in his right leg and it turned out he had a lesion inside his right femur - we had it biopsied and it was inconclusive. Meaning, not cancer, not an infection, just a mystery. After being in a cast for 3 months the pain was gone and he hasn't had pain since. At 2.5yo he had back pain that seemed to last for about a month which is how we discovered his compression fractures. He wakes up probably 1x a week with severe leg cramps and foot pain. He also had a ton of diarrhea as a baby that I thought was a milk allergy although the doctor didn't seem to think so. As soon as I stopped feeding him any food with lactose in it, the diarrhea would stop. So from age 15m (when he stopped the bottle) - 2.5 years, he didn't have any dairy products. After that, an allergist recommended that I start a probiotic daily and that allowed him to eat dairy again. Around age 3, I stopped the probiotics and he now has zero problems with dairy.
Anyone with any other ideas on what could be causing the osteopenia would be appreciated! We are hoping he doesn't have any other fractures in the future....
Know the five types of psoriasis and how to spot flares.
Newer diabetes treatments can suppress appetite and aid weight loss.
Try these tips to get your salivary glands back into action.
Constipation is a common side effect of opioid and narcotic pain medicines.
Is it sensitive skin or something else?